Alert archive / Alaska / Blizzard Warnings in 2009
Blizzard Warning 56, NWS Anchorage, AK
NWS Anchorage, AK issued this blizzard warning at Dec 18, 2009, 10:36 PM AKST. It took effect at Dec 18, 2009, 10:55 PM AKST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 18, 2009, 10:36 PM AKST (07:36 UTC)
- In effect from
- Dec 18, 2009, 10:55 PM AKST
- Expired
- Dec 19, 2009, 9:00 AM AKST
- In force
- 10 hr
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK42 PAFC 190736 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 1036 PM AKST FRI DEC 18 2009 AKZ161-191900- /X.NEW.PAFC.BZ.W.0056.091219T0736Z-091219T1900Z/ BRISTOL BAY- INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK... PILOT POINT 1036 PM AKST FRI DEC 18 2009 ...BLIZZARD WARNING IN EFFECT UNTIL 10 AM AKST SATURDAY FOR ALONG THE WESTERN CAPES... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT UNTIL 10 AM AKST SATURDAY. A WEATHER FRONT WILL CONTINUE TO APPROACH BRISTOL BAY OVERNIGHT INTO SATURDAY. SNOW WILL BECOME HEAVIER OVERNIGHT THROUGH EARLY MORNING...WITH A GENERAL 6-12 INCH SNOWFALL ACROSS BRISTOL BAY...WITH THE HIGHEST AMOUNTS WEST OF KING SALMON THROUGH SATURDAY. STRONG EAST TO SOUTHEAST WINDS OF 35 TO 45 MPH WILL PRODUCE BLOWING SNOW ALONG THE WESTERN CAPES...AND COUPLED WITH THE FALLING SNOW WILL REDUCE VISIBILITIES TO ONE QUARTER MILE OR LESS. SNOW INTENSITY WILL SLACKEN AND WINDS LOOK TO WEAKEN AS THE FRONT MOVES BY ON SATURDAY MORNING HELPING TO END THE BLIZZARD THREAT FOR THE WESTERN CAPES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$
3 follow-up statements
000 WWAK42 PAFC 190756 CCA WSWALU URGENT - WINTER WEATHER MESSAGE...CORRECTED NATIONAL WEATHER SERVICE ANCHORAGE AK 1055 PM AKST FRI DEC 18 2009 AKZ161-191900- /X.COR.PAFC.BZ.W.0056.091219T0755Z-091219T1900Z/ BRISTOL BAY- INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK... PILOT POINT 1055 PM AKST FRI DEC 18 2009 ...BLIZZARD WARNING IN EFFECT UNTIL 10 AM AKST SATURDAY FOR ALONG THE WESTERN CAPES... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT UNTIL 10 AM AKST SATURDAY. A WEATHER FRONT WILL CONTINUE TO APPROACH BRISTOL BAY OVERNIGHT INTO SATURDAY. SNOW WILL BECOME HEAVIER OVERNIGHT THROUGH EARLY MORNING...WITH A GENERAL 6 TO 12 INCH SNOWFALL ACROSS BRISTOL BAY...WITH THE HIGHEST AMOUNTS WEST OF KING SALMON THROUGH SATURDAY. STRONG EAST TO SOUTHEAST WINDS OF 35 TO 45 MPH WILL PRODUCE BLOWING SNOW ALONG THE WESTERN CAPES...AND COUPLED WITH THE FALLING SNOW WILL REDUCE VISIBILITIES TO ONE QUARTER MILE OR LESS. SNOW INTENSITY WILL SLACKEN AND WINDS LOOK TO WEAKEN AS THE FRONT MOVES BY ON SATURDAY MORNING HELPING TO END THE BLIZZARD THREAT FOR THE WESTERN CAPES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$
000 WWAK42 PAFC 191349 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 449 AM AKST SAT DEC 19 2009 AKZ161-200300- /X.NEW.PAFC.WS.A.0006.091220T0300Z-091220T2100Z/ /X.CON.PAFC.BZ.W.0056.000000T0000Z-091219T1900Z/ BRISTOL BAY- INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK... PILOT POINT 449 AM AKST SAT DEC 19 2009 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 10 AM AKST THIS MORNING ALONG THE WESTERN CAPES... ...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH SUNDAY MORNING... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM THIS EVENING THROUGH SUNDAY MORNING. A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 10 AM AKST THIS MORNING. A WEATHER FRONT WILL CONTINUE TO APPROACH BRISTOL BAY THIS MORNING. STRONG EAST TO SOUTHEAST WINDS OF 35 TO 45 MPH WILL PRODUCE BLOWING SNOW ALONG THE WESTERN CAPES...AND COUPLED WITH THE FALLING SNOW WILL REDUCE VISIBILITIES TO ONE QUARTER MILE OR LESS. SNOW INTENSITY WILL SLACKEN AND WINDS LOOK TO WEAKEN AS THE FRONT MOVES BY ON SATURDAY MORNING HELPING TO END THE BLIZZARD THREAT FOR THE WESTERN CAPES. IN ADDITION...A WINTER STORM WATCH HAS BEEN ISSUED FOR THE BRISTOL BAY REGION FROM THIS EVENING THROUGH SUNDAY MORNING FOR HEAVY SNOW...BLOWING SNOW...AND FREEZING RAIN. AN INTENSIFYING LOW PRESSURE SYSTEM CURRENTLY APPROACHING THE CENTRAL ALEUTIANS WILL MOVE NORTH ACROSS THE EASTERN BERING SEA DURING THE EVENING THROUGH THE OVERNIGHT HOURS TONIGHT. STRONG SOUTHERLY FLOW WILL BRING COPIOUS AMOUNTS OF MOISTURE TO THE REGION...RESULTING IN HEAVY SNOW FALLING ACROSS THE REGION...ESPECIALLY ALONG EAST FACING SLOPES OF THE KUSKOKWIM MOUNTAINS. SNOW ACCUMULATIONS OF 12 TO 18 INCHES ARE POSSIBLE NORTH AND WEST OF KING SALMON FROM THIS EVENING THROUGH SUNDAY AFTERNOON. ADDITIONALLY...EAST TO SOUTHEAST WINDS 25 TO 40 MPH OVER THE ENTIRE REGION WILL RESULT IN AREAS OF BLOWING SNOW POSSIBLY REDUCING VISIBILITY TO ONE HALF MILE OR LESS AT TIMES...ESPECIALLY INLAND FROM THE COAST. AS WARMER AIR MOVES INTO THE REGION FROM THE SOUTH OVER COLDER AIR TRAPPED AT THE SURFACE...THE THREAT MAY THEN INCLUDE FREEZING RAIN AS EARLY SUNDAY MORNING. SIGNIFICANT ICE ACCUMULATIONS OF ONE QUARTER INCH ARE POSSIBLE BY SUNDAY AFTERNOON...BEFORE TEMPERATURES WARM ABOVE FREEZING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. A WINTER STORM MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW... SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. PEOPLE ARE ENCOURAGED TO CLOSELY MONITOR THIS WEATHER SITUATION. PREPARATION FOR THIS POTENTIALLY DANGEROUS WEATHER EVENT SHOULD BEGIN NOW. && $$ AKZ155-200300- /X.NEW.PAFC.BZ.A.0038.091220T0300Z-091221T0100Z/ KUSKOKWIM DELTA- INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND 449 AM AKST SAT DEC 19 2009 ...BLIZZARD WATCH IN EFFECT FROM THIS EVENING THROUGH SUNDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WATCH...WHICH IS IN EFFECT FROM THIS EVENING THROUGH SUNDAY AFTERNOON. AN INTENSIFYING LOW PRESSURE SYSTEM CURRENTLY APPROACHING THE CENTRAL ALEUTIANS WILL MOVE NORTH ACROSS THE EASTERN BERING SEA DURING THE EVENING THROUGH THE OVERNIGHT HOURS TONIGHT. STRONG SOUTHERLY FLOW WILL BRING COPIOUS AMOUNTS OF MOISTURE TO THE REGION...RESULTING IN SNOW...HEAVY AT TIMES...FALLING ACROSS THE REGION. ADDITIONALLY...SOUTHEAST WINDS WILL INCREASE ACROSS THE REGION TO 25 TO 40 MPH BEGINNING EARLY THIS EVENING. THIS WILL RESULT IN BLOWING SNOW POSSIBLY REDUCING VISIBILITIES TO ONE QUARTER MILE OR LESS AT TIMES THROUGH SUNDAY MORNING. TEMPERATURES WILL WARM SIGNIFICANTLY TO NEAR FREEZING BY LATE SUNDAY MORNING...AND VISIBILITIES SHOULD IMPROVE BY EARLY AFTERNOON...ENDING THE BLIZZARD THREAT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. && $$
000 WWAK42 PAFC 191800 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 900 AM AKST SAT DEC 19 2009 AKZ161-200700- /X.CAN.PAFC.BZ.W.0056.000000T0000Z-091219T1900Z/ /X.CON.PAFC.WS.A.0006.091220T0300Z-091220T2100Z/ BRISTOL BAY- INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK... PILOT POINT 900 AM AKST SAT DEC 19 2009 ...WINTER STORM WATCH REMAINS IN EFFECT FROM 6 PM AKST THIS EVENING THROUGH SUNDAY MORNING... ...BLIZZARD WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE BLIZZARD WARNING. A WINTER STORM WATCH REMAINS IN EFFECT FROM 6 PM AKST THIS EVENING THROUGH SUNDAY MORNING. A WINTER STORM WATCH HAS BEEN ISSUED FOR THE BRISTOL BAY REGION FROM THIS EVENING THROUGH SUNDAY MORNING FOR HEAVY SNOW...BLOWING SNOW...AND FREEZING RAIN. AN INTENSIFYING LOW PRESSURE SYSTEM CURRENTLY APPROACHING THE CENTRAL ALEUTIANS WILL MOVE NORTH ACROSS THE EASTERN BERING SEA TONIGHT. STRONG SOUTHERLY FLOW WILL BRING A LARGE AMOUNTS OF MOISTURE TO THE REGION...RESULTING IN HEAVY SNOW FALLING ACROSS THE REGION...ESPECIALLY NORTH AND WEST OF KING SALMON. SNOW ACCUMULATIONS OF 12 TO 18 INCHES ARE POSSIBLE FROM THIS EVENING THROUGH SUNDAY AFTERNOON. ADDITIONALLY...EAST TO SOUTHEAST WINDS 25 TO 40 MPH OVER THE ENTIRE REGION WILL RESULT IN AREAS OF BLOWING SNOW POSSIBLY REDUCING VISIBILITY TO ONE HALF MILE OR LESS AT TIMES... ESPECIALLY INLAND FROM THE COAST. AS WARMER AIR MOVES INTO THE REGION FROM THE SOUTH OVER COLDER AIR TRAPPED AT THE SURFACE...THE THREAT MAY THEN INCLUDE FREEZING RAIN AS EARLY SUNDAY MORNING. SIGNIFICANT ICE ACCUMULATIONS OF ONE QUARTER INCH ARE POSSIBLE BY SUNDAY AFTERNOON...BEFORE TEMPERATURES WARM ABOVE FREEZING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW... SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. PEOPLE ARE ENCOURAGED TO CLOSELY MONITOR THIS WEATHER SITUATION. PREPARATION FOR THIS POTENTIALLY DANGEROUS WEATHER EVENT SHOULD BEGIN NOW. && $$ AKZ155-200700- /X.CON.PAFC.BZ.A.0038.091220T0300Z-091221T0100Z/ KUSKOKWIM DELTA- INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND 900 AM AKST SAT DEC 19 2009 ...BLIZZARD WATCH REMAINS IN EFFECT FROM 6 PM AKST THIS EVENING THROUGH SUNDAY AFTERNOON... A BLIZZARD WATCH REMAINS IN EFFECT FROM 6 PM AKST THIS EVENING THROUGH SUNDAY AFTERNOON. AN INTENSIFYING LOW PRESSURE SYSTEM CURRENTLY APPROACHING THE CENTRAL ALEUTIANS WILL MOVE NORTH ACROSS THE EASTERN BERING SEA DURING THE EVENING THROUGH THE OVERNIGHT HOURS TONIGHT. STRONG SOUTHERLY FLOW WILL BRING COPIOUS AMOUNTS OF MOISTURE TO THE REGION...RESULTING IN SNOW...HEAVY AT TIMES...FALLING ACROSS THE REGION. ADDITIONALLY...SOUTHEAST WINDS WILL INCREASE ACROSS THE REGION TO 25 TO 40 MPH BEGINNING EARLY THIS EVENING. THIS WILL RESULT IN BLOWING SNOW POSSIBLY REDUCING VISIBILITIES TO ONE QUARTER MILE OR LESS AT TIMES THROUGH SUNDAY MORNING. TEMPERATURES WILL WARM SIGNIFICANTLY TO NEAR FREEZING BY LATE SUNDAY MORNING...AND VISIBILITIES SHOULD IMPROVE BY EARLY AFTERNOON...ENDING THE BLIZZARD THREAT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. && $$
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Dec 18, 5:00 PM AKST, 5 hours 36 minutes earlier.
Area forecast discussion, Dec 18, 5:00 PM AKST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION SOUTHCENTRAL AND SOUTHWEST ALASKA 500 PM AKST FRI DEC 18 2009 .ANALYSIS AND UPPER LEVELS... UPPER LEVELS...A UPPER LOW OVER THE LOWER YUKON VALLEY EXTENDS A TROUGH SOUTHEASTWARD THROUGH THE KUSKOKWIM VALLEY, SUSITNA VALLEY AND PRINCE WILLIAM SOUND. ANOTHER LOW OVER THE WESTERN ALEUTIANS EXTENDS A TROUGH ACROSS THE SOUTHERN BERING SEA. AT THE SURFACE...AN AREA OF HIGH PRESSURE OVER SOUTHWEST ALASKA AND THE WESTERN GULF CONTINUES TO MOVE EAST. A STRONG 964 MB LOW IS VERTICALLY STACK BENEATH THE UPPER LOW. AN OCCLUDED FRONT LIES ACROSS THE SOUTHERN BERING SEA AND ACROSS THE ALASKA PENINSULA. A WEAK LOW JUST SOUTH OF PRINCE WILLIAM SOUND WILL DISSIPATE THIS EVENING. .MODEL DISCUSSION... THE MODELS ARE IN GENERALLY GOOD AGREEMENT, THOUGH THE NAM DOES A BETTER JOB IN THE FINE-SCALE FEATURES AROUND SOUTH-CENTRAL ALASKA. .SHORT TERM FORECAST... UPPER LEVELS...THE LOW OVER WESTERN ALASKA WILL MOVE INTO THE NORTHERN BERING SEA SATURDAY THEN MOVE INTO SIBERIA SUNDAY. THE ASSOCIATED TROUGH OVER SOUTHERN ALASKA WILL SWING NORTH INTO THE NORTHERN INTERIOR SATURDAY AND INTO THE BEAUFORT SEA SUNDAY. A RIDGE DEVELOPING OVER THE GULF OF ALASKA TONIGHT WILL CONTINUE TO BUILD INTO THE EASTERN MAINLAND THROUGH SUNDAY. A STRONG SOUTHERLY FLOW WILL DEVELOP OVER THE WESTERN MAINLAND OVER THE WEEKEND. SOUTH-CENTRAL ALASKA AND THE GULF OF ALASKA... A WEATHER FRONT WILL OVER THE BERING SEA WILL MOVE INTO KODIAK ISLAND AND THE WESTERN GULF SATURDAY MORNING THEN WILL WEAKEN AS IT MOVES INTO PRINCE WILLIAM SOUND AND THE EASTERN GULF SATURDAY NIGHT THEN WILL DISSIPATE SUNDAY. AREA OF SNOW MAINLY ASSOCIATED WITH THE FRONT WILL MOVE THROUGH KODIAK ISLAND TONIGHT AND MOVE INTO THE CENTRAL GULF COAST, KENAI PENINSULA AND SUSITNA VALLEY SATURDAY THROUGH SUNDAY. SOUTHWEST ALASKA...THE WEATHER FRONT OVER THE BERING WILL MOVE THROUGH SOUTHWEST ALASKA TONIGHT AND SATURDAY. AREAS OF SNOW AHEAD OF THE FRONT WILL BECOME SCATTERED SNOW SHOWERS BEHIND IT. ANOTHER WEATHER FRONT WILL MOVE INTO THE AREA LATE SATURDAY NIGHT AND SUNDAY. MORE SNOW IS ALSO EXPECTED WITH THE FRONT. BERING SEA AND ALEUTIANS... THE SURFACE LOW OVER THE WESTERN ALEUTIANS WILL REMAIN NEARLY STATIONARY THROUGH SUNDAY. THE WEATHER FRONT OVER THE SOUTHEAST BERING WILL MOVE INTO SOUTHWEST ALASKA EARLY SATURDAY. A DEVELOPING LOW SOUTH OF THE WESTERN ALEUTIANS WILL MOVE INTO THE SOUTHEAST BERING SEA LATE SATURDAY AND WILL MOVE INTO THE NORTHERN BERING SUNDAY. .LONG TERM FORECAST... THE UPPER RIDGE WILL REMAIN OVER THE EASTERN MAINLAND AND AN UPPER LOW PRESSURE WILL REMAIN OVER THE WESTERN BERING THROUGH TUESDAY. STRONG SOUTHERLY FLOW WILL REMAIN OVER WESTERN ALASKA INTO THE FIRST HALF OF THE WEEK. .AER/ALU...WATCH/WARNING SUMMARY PUBLIC...NONE. MARINE...GALE 120 130 132 150 155 160 165 170 172 175 176 FIRE WEATHER...NONE. NM DEC 09
The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 4:00 PM AKST | Gale Warning | AFC | 36 hr | |
| Dec 18, 4:00 PM AKST | Gale Warning | AFC | 48 hr | |
| Dec 18, 4:00 PM AKST | Small Craft Advisory | AFC | 12 hr | |
| Dec 19, 4:00 AM AKST | Gale Warning | AFC | 12 hr | |
| Dec 19, 4:00 AM AKST | Gale Warning | AFC | 24 hr | |
| Dec 19, 4:00 AM AKST | Small Craft Advisory | AFC | 12 hr | |
| Dec 19, 4:00 AM AKST | Storm Warning | AFC | 24 hr | |
| Dec 19, 4:00 AM AKST | Storm Warning | AFC | 60 hr | |
| Dec 19, 4:49 AM AKST | Blizzard Watch | AFC | 13 hr | |
| Dec 19, 4:49 AM AKST | Winter Storm Watch | AFC | 13 hr | |
| Dec 19, 5:09 AM AKST | Blizzard Warning | AFC | 11 hr | |
| Dec 19, 5:09 AM AKST | Winter Weather Advisory | AFC | 24 hr |
Nearby
Blizzard Warnings in Alaska, 2009Every blizzard warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.